Wisconsin, 2003

Dust Devil in Wisconsin, March 26, 2003

March 26, 2003 · NWS MKX · 1 event in 1 county or zone

A dust devil formed in the city of Fort Atkinson and grew to a height of about 40 to 50 feet. It tore a decorative thermometer off a tree, overturned a lawn ornament, lifted garbage can tops to a height of 40 feet, and deposited a layer of dirt and sand across a residental street.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A dust devil formed in the city of Fort Atkinson and grew to a height of about 40 to 50 feet. It tore a decorative thermometer off a tree, overturned a lawn ornament, lifted garbage can tops to a height of 40 feet, and deposited a layer of dirt and sand across a residental street.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 26, 4:00 AM CST, 8 hours 30 minutes earlier.

Area forecast discussion, Mar 26, 4:00 AM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
400 AM CST WED MAR 26 2003

FCST FOCUS IS ON SCT SHRA AND SPRINKLES THIS AM AND THEN EFFECTS OF
LOW PRES MOVING THRU FOR END OF WEEK.

LFQ OF UPR JET AND CVA FM ASSOC VORT MAX TRIGGERING LGT SCT SHRA AND
SPRINKLES THIS AM...WHICH SHOULD EXIT TO THE EAST BY NOON. PC SKIES
AFTER THAT SHOULD LET TEMPS RISE TO LEVELS IN GOING FCST. LK BREEZE
WILL KEEP LK SHORE AREAS COOL.

MODELS HAVE ACCELERATED STRONG SYSTEM...WITH TIMING UPPED ABOUT 6 TO
12 HOURS. WILL FOLLOW ETA WITH THIS SYSTEM  FOR PLACEMENT...
WHICH IS KEY TO PCPN TYPE. WAA BEGINS IN ERNEST TNT WITH ISENTROPIC
LIFT AND LFQ OF ANOTHER UPR JET MAX BRINGING IMPRESSIVE UVVS ACROSS
RGN. SNDGS AND CROSS SECTIONS INDICATE MAINLY RAIN WITH THIS FIRST
SURGE...BUT WITH STRONG LIFT AND INSTABILITY COULD SEE THINGS BECOME
CONVECTIVE BETWEEN 03Z AND 06Z. FRZG LVLS DROP...SO WILL MENTION SOME
SNOW MAY MIX IN.

RA LETS UP FOR A TIME THURS...WITH LOW PUSHING NE OVER WI THUR NGT
INTO FRI AM. WILL BRING TRW INTO FCST THURS NGT AS WE GET INTO
WRM SECTOR...THEN GO WITH SHRA CHNG TO A MIX FRI AS COLD FRONT SWEEPS
THRU IN WAKE OF LOW. DRY PUNCH WILL PRECLUDE ANY ACCUMULATIONS IN CWA
FRIDAY...BUT 500 MB TROF SLOW TO CLEAR WITH VORT MAXIMA ROTATING
THRU. WILL KEEP MENTION OF SCT FLURRIES THRU SAT.

THANKS TO GRB AND ARX FOR COLLABORATION.

.MKX...NONE.

REM
Hazardous weather outlook, Mar 26, 6:00 AM CST, 6 hours 30 minutes before
WIZ046-047-051-052-056>060-062>072-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
600 AM CST WED MAR 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE WILL BE
SCATTERED RAIN SHOWERS THIS MORNING. RAIN AND WET SNOW WILL DEVELOP
TONIGHT WITH LITTLE OR NO SNOW ACCUMULATION EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG LOW IS FORECAST TO MOVE OUT OF THE CENTRAL PLAINS THURSDAY
AND TRACK ACROSS SOUTHERN WISCONSIN EARLY FRIDAY. RAIN AND
THUNDERSTORMS WILL BECOME WIDESPREAD THURSDAY AND CAUSE RIVERS TO
RISE. THE RAIN WILL TURN TO SNOW SHOWERS OR FLURRIES FRIDAY. HOWEVER
NO SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL NOT BE NEEDED.

TZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Jefferson

When
March 26, 12:30 PM CST to 12:33 PM CST
Where
Jefferson County, Ft Atkinson
Reported by
NEWSPAPER
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342757.